Indiana, 2012

Tornado in Indiana, March 23, 2012

March 23, 2012 · NWS ILN · 1 event in 1 county or zone

An approaching upper level low pressure system combined with daytime heating to produce scattered thunderstorms across the Ohio Valley during the afternoon. An environment with moderate instability and strong low level shear allowed thunderstorms to become severe, leading to the possibility of large hail, damaging winds, and weak tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An approaching upper level low pressure system combined with daytime heating to produce scattered thunderstorms across the Ohio Valley during the afternoon. An environment with moderate instability and strong low level shear allowed thunderstorms to become severe, leading to the possibility of large hail, damaging winds, and weak tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 23, 3:27 PM EST, 3 minutes earlier.

Area forecast discussion, Mar 23, 3:27 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
427 PM EDT FRI MAR 23 2012

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE MID MISSISSIPPI VALLEY
WILL MOVE SOUTHEAST THROUGH THE WEEKEND. HIGH PRESSURE WILL BUILD
IN EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
TWO BANDS OF SHOWERS AND EMBEDDED THUNDERSTORMS ARE LIFTING NORTH
NORTHEAST ACROSS THE REGION LATE THIS AFTERNOON. GREATER
INSOLATION ACROSS CENTRAL OHIO RESULTED IN HIGHER INSTABILITY
AHEAD OF THE FIRST BAND. THIS IS ALLOWING FOR A FEW CELLS TO
BECOME STRONG ON THE FRONT EDGE.

MODERATE INSTABILITY HAS ALSO DEVELOPED IN CENTRAL KENTUCKY AND
SOUTH CENTRAL INDIANA AND THIS SEEMS TO BE FEEDING INTO THE BACK
EDGE OF THE SECOND BAND. MESOANALYSIS SHOWS A BULLS EYE OF GREATER
0-1 KM SHEAR IN THE TRI-STATE AND THE LCL IS LOW. THIS POINTS TO
AN ENHANCED POTENTIAL FOR TORNADOES TO DEVELOP. AND THERE HAS BEEN
SOME ROTATION NOTED IN THE BAND OF STORMS HEADING TOWARDS
CINCINNATI. SO THIS WILL HAVE TO CONTINUE TO BE MONITORED CLOSELY.

FORCING FOR THIS PRECIPITATION IS FORECAST TO LIFT OFF TO THE
NORTH NORTHEAST BETWEEN 00Z AND 03Z. BUT IT APPEARS THAT
CONVECTION FURTHER WEST WILL BE ABLE TO EVENTUALLY MOVE INTO THE
FORECAST AREA LATE THIS EVENING. STORMS SHOULD HAVE WEAKENED BY
THEN BUT EXPECT SCATTERED PRECIPITATION TO MOVE ACROSS MUCH OF THE
AREA.

GUIDANCE TEMPERATURES HAVE TRENDED COOLER. MOS IS PRETTY WELL
SUPPORTED BY MODEL 2 METER TEMPERATURES. THUS FORECAST LOWS DO NOT
VARY TOO FAR FROM THESE NUMBERS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
UPPER LOW APPROACHING THE REGION AT THE BEGINNING OF THE PERIOD
WILL START MOVING SOUTHEAST WHICH WILL MEAN THAT THE CENTER OF THE
SYSTEM WILL PASS JUST TO THE SOUTH. COMBINATION OF COLD
TEMPERATURES ALOFT AND DAYTIME HEATING WILL BRING ADDITIONAL
CONVECTION ON SATURDAY WITH THE GREATER COVERAGE IN SOUTHERN
ZONES. THIS WILL DIMINISH SATURDAY EVENING.

A SECONDARY TROUGH AXIS WILL MOVE FROM NORTHWEST TO SOUTHEAST ON
SUNDAY. AND WHILE THIS LOOKS PRETTY WEAK...CANNOT COMPLETELY RULE
OUT A FEW SHOWERS DEVELOPING ALONG IT. SO KEPT SLIGHT CHANCE POPS
FOR THE DAY. HIGH PRESSURE WILL START TO BUILD IN SUNDAY NIGHT.

GENERALLY LEANED TOWARDS NAM MOS FOR TEMPERATURES THROUGHOUT.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
HIGH PRESSURE WILL START OUT THE LONG TERM.  WITH COOL NORTHERLY
FLOW HIGH TEMPERATURES ON MONDAY WILL BE IN THE MIDDLE 50S ACROSS
CENTRAL OHIO TO THE MIDDLE 60S ACROSS NORTHERN KENTUCKY.  COOL
CONDITIONS WILL CONTINUE MONDAY NIGHT AND EXPECT LOW TEMPERATURES TO
DROP DOWN INTO THE 30S.  TEMPERATURES HAVE THE POTENTIAL TO DROP
DOWN NEAR FREEZING MONDAY NIGHT ACROSS THE EASTERN PORTIONS OF THE
FA ACROSS CENTRAL OHIO WHERE CLOUD COVER AND WINDS WILL BE LESS.
WILL ADD FROST MENTION TO THE HWO FOR MONDAY NIGHT.  TEMPERATURES
WILL INCREASE INTO THE 60S ACROSS MOST OF FA DURING THE DAY ON
TUESDAY AS SOUTHERLY FLOW BRINGS WARMER AIR INTO THE REGION.  A COLD
FRONT WILL APPROACH THE AREA TUESDAY NIGHT AND MOVE THROUGH THE FA
WEDNESDAY MORNING.  THE BEST CHANCE FOR THUNDERSTORM ACTIVITY WILL
BE AFTER MIDNIGHT TUESDAY NIGHT THROUGH THE MORNING HOURS ON
WEDNESDAY.  PRECIPITATION WILL TAPER OFF BY WEDNESDAY AFTERNOON AND
DRY CONDITIONS WILL BE PRESENT FOR THE REMAINDER OF THE LONG TERM.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
UPPER LEVEL LOW OVER SOUTHERN MISSOURI WILL PUSH SLOWLY EAST
ACROSS THE LOWER OHIO VALLEY THROUGH SATURDAY. AHEAD OF
THIS...BANDS OF SHOWERS AND PERHAPS A FEW THUNDERSTORMS WILL
ROTATE UP ACROSS OUR REGION. THE INITIAL BAND IS CONTINUING TO
AFFECT MAINLY THE WESTERN PORTIONS OF OUR AREA AND WILL CONTINUE
TO DO SO THROUGH THE AFTERNOON. AS IT PROGRESSES SLOWLY EAST...IT
SHOULD EVENTUALLY REACH CENTRAL OHIO TOWARD LATE AFTERNOON.
INSTABILITY REMAINS MARGINAL WITHIN THIS BAND SO THINK THUNDER
WILL REMAIN FAIRLY ISOLATED.

BETTER INSTABILITY BACK TO OUR SOUTHWEST IS LEADING TO MORE
WIDESPREAD THUNDERSTORM ACTIVITY ACROSS SOUTHERN ILLINOIS AND WESTERN
KENTUCKY. THIS WAVE SHOULD EVENTUALLY PUSH EAST INTO OUR AREA
LATER TONIGHT BUT BY THAT TIME...INSTABILITY SHOULD ONCE AGAIN BE
MARGINAL AND WILL THEREFORE HOLD OFF ON MENTIONING THUNDER LATER
TONIGHT. JUST AHEAD OF THE LOW...THERE WERE SOME LOW CLOUDS AND
FOG THIS MORNING AND SOME OF THIS MAY REDEVELOP ACROSS OUR AREA
LATE TONIGHT. ANY FOG/LOWER CLOUDS SHOULD DISSIPATE THROUGH LATE
MORNING. EXPECT WIDESPREAD CU TO DEVELOP FROM LATE MORNING INTO
EARLY AFTERNOON AS UPPER LEVEL LOW APPROACHES. WILL ALSO LIKELY
SEE SOME SCATTERED SHOWER/THUNDERSTORM DEVELOPMENT TOWARD THE END
OF THE TAF PERIOD.

OUTLOOK...MVFR CEILINGS POSSIBLE AT TIMES THROUGH SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...NOVAK
AVIATION...JGL
Hazardous weather outlook, Mar 23, 3:10 AM EST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
410 AM EDT FRI MAR 23 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-240900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
410 AM EDT FRI MAR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 23, 2:22 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
322 PM EDT FRI MAR 23 2012

OHZ054-055-063-064-232000-
FAYETTE OH-FRANKLIN OH-MADISON OH-PICKAWAY OH-
322 PM EDT FRI MAR 23 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PICKAWAY...EASTERN
MADISON...WESTERN FRANKLIN AND NORTHEASTERN FAYETTE COUNTIES THROUGH
400 PM EDT...

AT 313 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR MADISON
MILLS...MOVING NORTH AT 25 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH
THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MOUNT STERLING...
JEFFERSON...UPPER ARLINGTON...LAKE DARBY AND HILLIARD.

ALSO...DERBY...ORIENT...HARRISBURG...BIG PLAIN...LILLY CHAPEL...
URBANCREST...AMITY AND VALLEYVIEW ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

LAT...LON 4010 8332 4004 8301 3959 8320 3963 8342

LATTO
Special weather statement, Mar 23, 2:27 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
327 PM EDT FRI MAR 23 2012

INZ080-KYZ089>091-094-095-232015-
SWITZERLAND IN-OWEN KY-BOONE KY-CARROLL KY-GALLATIN KY-GRANT KY-
327 PM EDT FRI MAR 23 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GRANT...GALLATIN...
CARROLL...EXTREME SOUTHERN BOONE...WESTERN OWEN AND SWITZERLAND
COUNTIES THROUGH 415 PM EDT...

AT 325 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR GRATZ...
MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH
THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OWENTON...WARSAW AND
CRITTENDEN.

ALSO...SQUIRESVILLE...WORTHVILLE...WHEATLEY...EAGLE STATION...NEW
LIBERTY...LONG RIDGE...SANDERS AND CARSON ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

LAT...LON 3843 8493 3842 8495 3844 8497 3847 8496
      3849 8500 3851 8499 3850 8501 3851 8503
      3856 8501 3857 8504 3856 8507 3859 8508
      3890 8495 3877 8455 3842 8489

LATTO

The radar

The Louisville radar (KLVX), 123 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Switzerland

When
March 23, 3:30 PM EST to 3:31 PM EST
Where
Switzerland County, 0.17 mi ENE of Jacksonville to 0.23 mi ENE of Jacksonville
Rating
EF0
Path length
0.06 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
38.831, -85.047

A sheriff deputy reported a brief tornado touchdown in an open field. No apparent damage occurred.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyThe tornado archive for Indiana, 2012Warnings in Indiana, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372096.